Hail, Richland
- When
- August 10, 2:25 PM MST
- Where
- Richland County, 4.75 mi NW of Sidney Airport (Ksdy)
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.750, -104.250
Trained spotter reported hail up to the size of quarters.
A strong upper-level trough from the Canadian prairie combined with an unstable atmosphere to support a few severe thunderstorms over northeast Montana.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GGW wrote it up.
A strong upper-level trough from the Canadian prairie combined with an unstable atmosphere to support a few severe thunderstorms over northeast Montana.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Aug 10, 1:31 PM MST, 54 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GLASGOW MT 231 PM MDT SAT AUG 10 2013 .SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH MONDAY... MAIN FORECAST CHALLENGE THIS AFTERNOON AND EVENING SURROUNDS THE CONVECTIVE POTENTIAL ACROSS NORTHEAST MONTANA WITH VIGOROUS SHORTWAVE DROPPING DOWN FROM SASKATCHEWAN. PERSISTENT GENERAL SHOWERS AND THUNDERSTORMS HAVE BEEN ONGOING THROUGHOUT THE NORTHEASTERN ZONES SINCE LATE THIS MORNING. A FEW OF THESE STORMS HAVE PRODUCED SMALL HAIL AND BRIEF HEAVY DOWNPOURS. BEST INSTABILITY WITH HIGHEST CAPE VALUES APPEAR TO BE IN THE SOUTHEASTERN PORTIONS OF THE CWA. HOWEVER...MODEL FORECAST SOUNDINGS SHOW A CAP IN PLACE. IN ADDITION...HIGH CLOUDINESS HAS FILTERED OUT SOME SUNSHINE EARLY THIS AFTERNOON REDUCING INSOLATION. THIS PLACES A BIG QUESTION MARK IN THIS PART OF THE FORECAST. ANY STORMS THAT DEVELOPED IN THIS AREA WERE EXPECTED TO BECOME STRONG. IT IS STILL UNCLEAR HOW THE LATE AFTERNOON AND EVENING WILL UNFOLD. MODEL GUIDANCE CONTINUES TO SHOW SUPPORT FOR CONVECTION BUT RECENT HRRR SOLUTIONS HAVE BACKED DOWN JUST A BIT. WILL KEEP THE FORECAST GOING FOR NOW AS IS BUT WILL NEED TO MONITOR FOR CHANGES. GIVEN INSTABILITY...ANY STORMS THAT DEVELOP AND/OR PUSH INTO THE SOUTHEAST LATER THIS AFTERNOON OR EVENING MAY BE CAPABLE OF SMALL HAIL AND GUSTY WINDS. CUMUMULUS FIELD BEGINNING TO SHOW UP IN VISIBLE SATELLITE IMAGERY ACROSS RICHLAND COUNTY. THERE WAS MUCH MORE IN THE WAY OF SUNSHINE IN RICHLAND...NORTHERN DAWSON...AND NORTHERN WIBAUX COUNTY AND THIS IS THE AREA THAT WILL NEED TO BE WATCHED MOST CLOSELY FOR STRONGER STORMS. NOT GOING TO INTRODUCE SEVERE WORDING INTO THE GRIDS AS THERE IS JUST TOO MUCH UNCERTAINTY. IN ADDITION...SPC SSEO SUGGESTS SEVERE POTENTIAL WOULD BE FURTHER SOUTH AND EAST OF THE FORECAST REGION. WILL NOT RULE OUT AN ISOLATED SEVERE THUNDERSTORM TODAY BUT POTENTIAL FOR THAT SHOULD BE BETTER TO THE SOUTH AND EAST OF THE CWA. ASIDE FROM THE ROBUST SHORTWAVE PUSHING THROUGH FROM SASKATCHEWAN...ADDITIONAL SHOWERS/THUNDERSTORMS ARE POSSIBLE ACROSS PHILLIPS COUNTY WITH A VERY WEAK SHORTWAVE EMBEDDED IN THE UPPER FLOW PATTERN PUSHING THROUGH THIS EVENING. WILL KEEP ISOLATED SHOWERS/STORMS IN THOSE LOCATIONS THIS EVENING. SUNDAY INTO MONDAY...10/12Z MODEL GUIDANCE CONTINUES TO BRING UPPER RIDGE CLOSER INTO THE CWA. THIS SHOULD PROMOTE LARGE SCALE SUBSIDENCE. WILL NOT RULE OUT DIURNALLY DRIVEN CONVECTION BUT WITH LITTLE MOISTURE AND NOT LIFTING MECHANISM...NOTHING MORE THAN ISOLATED IS ANTICIPATED. TEMPERATURES SHOULD ALSO GRADUALLY INCREASE WITH RISING HEIGHTS AND WARMING 850MB TEMPERATURES WITH THE RIDGE BUILDING IN. MALIAWCO .LONG TERM...MONDAY NIGHT THROUGH SATURDAY... UPPER RIDGE GRADUALLY BUILDS INTO MONTANA DURING THE EXTENDED PERIOD. FOR TUESDAY AND WEDNESDAY...THERE WILL BE A SLOW MOVING WARM FRONT WHICH WILL BE THE FOCUS FOR SHOWERS AND THUNDERSTORMS AT TIMES. THE STORMS WILL BE PARTLY DRIVEN BY DAYTIME INSTABILITY AND PARTLY DRIVEN BY SHORTWAVES THAT OVERTOP THE RIDGE AXIS. MODELS TIME THE WAVES DIFFERENTLY WHICH RESULTS IN MODELS TIMING THE STORMS DIFFERENTLY. AT THIS POINT... IT LOOKS LIKE THE BEST CHANCE FOR STORMS WILL BE WEDNESDAY AFTERNOON AND EVENING WHEN THE WARM FRONT IS OVER EASTERN MONTANA. IT MAY BE UNSTABLE ENOUGH FOR SEVERE STORMS ON WEDNESDAY. THE CHANCES OF SHOWERS AND THUNDERSTORMS COULD LINGER INTO THURSDAY DEPENDING ON HOW FAST THE FRONT MOVES EAST. BY FRIDAY...THE UPPER RIDGE TAKES CONTROL OF THE WEATHER. TEMPERATURES WILL WARM TO NEAR 90 POSSIBLY WARMER BOTH FRIDAY AND SATURDAY WITH LITTLE OR NO CHANCE OF PRECIPITATION. FORRESTER && .AVIATION... VFR. SCATTERED THUNDERSTORMS WILL BE AFFECTING SOME OF THE AIRPORTS THIS AFTERNOON. EXPECT GUSTY/ERRATIC WINDS...BRIEF HEAVY RAIN AND POSSIBLY HAIL. CLEARING AND LIGHT WINDS MAY LEAD TO PATCHY FOG LATE TONIGHT. TFJ && .GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE. && WEATHER.GOV/GLASGOW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 817 AM MDT SAT AUG 10 2013 MTZ021>027-060-111200- PETROLEUM-GARFIELD-MCCONE-RICHLAND-DAWSON-PRAIRIE-WIBAUX- SOUTHWEST PHILLIPS- 817 AM MDT SAT AUG 10 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...TODAY AND TONIGHT CHANCES FOR THUNDERSTORMS WILL INCREASE THIS AFTERNOON AND EVENING WITH A FEW OF THE STRONGER STORMS PRODUCING GUSTY WINDS... HAIL...AND CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS WILL BE POSSIBLE TUESDAY AND WEDNESDAY AFTERNOON AND EVENING. SOME OF THE STRONGEST STORMS MAY BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ016>020-059-061-062-111200- CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY- DANIELS-SHERIDAN-WESTERN ROOSEVELT-NORTHERN PHILLIPS- NORTHERN VALLEY-EASTERN ROOSEVELT- 817 AM MDT SAT AUG 10 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. HOWEVER SCATTERED THUNDERSTORMS MAY BE IN THE VICINITY THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS WILL BE POSSIBLE TUESDAY AND WEDNESDAY AFTERNOON AND EVENING. SOME OF THE STRONGEST STORMS MAY BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GLASGOW MT 204 PM MDT SAT AUG 10 2013 MTZ017-061-102100- VALLEY- 204 PM MDT SAT AUG 10 2013 THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... CENTRAL VALLEY COUNTY IN NORTHEAST MONTANA... UNTIL 300 PM MDT. AT 202 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 15 MILES NORTH OF SAINT MARIE...MOVING EAST AT 10 MPH. HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS IN THE ADVISORY INCLUDE... LARSLAN... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4868 10602 4842 10612 4855 10666 4873 10660 TIME...MOT...LOC 2004Z 283DEG 9KT 4862 10649 TFJ WEATHER.GOV/GLASGOW
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
222 PM MDT SAT AUG 10 2013
MTZ062-102115-
ROOSEVELT-
222 PM MDT SAT AUG 10 2013
THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHEASTERN ROOSEVELT COUNTY IN NORTHEAST MONTANA...
UNTIL 315 PM MDT.
AT 220 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR FROID...MOVING SOUTHEAST AT 25 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS IN THE ADVISORY INCLUDE...
BAINVILLE...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4800 10410 4801 10411 4803 10409 4803 10412
4806 10413 4804 10417 4805 10419 4807 10418
4806 10421 4805 10420 4826 10463 4839 10451
4839 10443 4826 10404 4800 10404
TIME...MOT...LOC 2022Z 302DEG 21KT 4829 10444
TFJ
WEATHER.GOV/GLASGOWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
236 PM MDT SAT AUG 10 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM HEAVY RAIN E FROID 48.34N 104.49W
08/10/2013 E0.70 INCH ROOSEVELT MT TRAINED SPOTTER
HEAVY RAIN...0.70 IN 15 MINUTES WITH ONE MINUTE OF PEA
SIZED HAIL.
&&
MATTMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
304 PM MDT SAT AUG 10 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM HEAVY RAIN 6 E CULBERTSON 48.15N 104.38W
08/10/2013 M0.60 INCH ROOSEVELT MT TRAINED SPOTTER
BRIEF HEAVY RAIN WITH PEA SIZED HAIL.
&&
MATTMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
315 PM MDT SAT AUG 10 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HAIL WNW BAINVILLE 48.14N 104.23W
08/10/2013 E0.25 INCH ROOSEVELT MT TRAINED SPOTTER
ALONG WITH BRIEF HEAVY RAIN AND ESTIMATED 30 TO 40 MPH
WIND GUST.
&&
MATTMSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GLASGOW MT 320 PM MDT SAT AUG 10 2013 MTZ024-102200- RICHLAND- 320 PM MDT SAT AUG 10 2013 THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... EASTERN RICHLAND COUNTY IN NORTHEAST MONTANA... UNTIL 400 PM MDT. AT 316 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES NORTHWEST OF SIDNEY...MOVING SOUTHEAST AT 25 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...SIDNEY. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4760 10404 4774 10439 4790 10428 4784 10404 TIME...MOT...LOC 2120Z 296DEG 20KT 4778 10421 TFJ WEATHER.GOV/GLASGOW
The Glasgow radar (KGGW), 184 km away, was scanning. The volume nearest the first event began at 21:26 UTC.
3 hail, 1 heavy rain. Local standard time, as filed.
Trained spotter reported hail up to the size of quarters.
Trained spotter reported hail up to the size of quarters and estimated wind gusts up to 40 mph.
Very heavy rainfall clogged up the streets in Sidney, specifically the busy intersection area between Highway 16 and Highway 200. Water was waist high on some people as they attempted to get drains unclogged. Rainfall reports ranged from 3/4 to 1.5 around town, with the rainfall falling in about a 30 minute window.
Public reported hail up the size of half dollars.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2013Every state in 2013This day in weather historyWarnings in Montana, August 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 475265, 475266, 476233, 475267.